Video: Activist Pours Fentanyl On Hands To Dispel Exposure Myth

Will My Insurance Pay for Rehab?

Sponsored Legal Stuff - This is an advertisement for Service Industries, Inc., part of a network of commonly owned substance abuse treatment service providers. Responding to this ad will connect you to one of Service Industries, Inc.’s representatives to discuss your insurance benefits and options for obtaining treatment at one of its affiliated facilities only. Service Industries, Inc. Service Industries, Inc. is unable to discuss the insurance benefits or options that may be available at any unaffiliated treatment center or business. If this advertisement appears on the same web page as a review of any particular treatment center or business, the contact information (including phone number) for that particular treatment center or business may be found at the bottom of the review.

Video: Activist Pours Fentanyl On Hands To Dispel Exposure Myth

By Kevin Franciotti 08/01/18

Chad Sabora performed the experiment to reassure first responders that may be reluctant to perform CPR in the early moments of an overdose.

Image: 
Chad Sabora
Sarah Sottile, PhD and Chad Sabora

Harm reduction experts are pushing back on what they believe is a dangerous myth circulating among emergency responders and the general public.

Illicit fentanyl and its analogues are increasingly contaminating batches of heroin sold on the street, and contributing to skyrocketing overdose rates. Thanks to naloxone, people experiencing an opioid-related overdose have a fighting chance—if first responders get to them in time.

There is a growing belief, however, that risk of exposure to these powerful synthetic opioids is so high that mere contact with an overdose victim’s sweat—or even inhaling a small amount of powder—is enough for a potentially fatal amount of the drug to get into the bloodstream.

If true, first responders fearing exposure might be reluctant to perform CPR during the critical early moments of an overdose, so Chad Sabora, Executive Director of the Missouri Network for Opiate Reform and Advocacy (Mo Networks), decided to perform an experiment to reassure them.

Sabora, in a video he posted on Facebook, took a bag of street heroin that he confirmed through a strip test contained acetyl fentanyl and carfentanil, poured the powder in his hand and waited.

Moments later, the naloxone standing nearby stayed in its box, unused, and Sabora appeared to be exhibiting no signs of an overdose.

“[This is] the same dope that has caused ‘overdoses’ in first responders,” Sabora told The Fix. He obtained the tainted batch from one of the participants of Mo Network’s syringe exchange and naloxone distribution programs, known as a “second-tier exchange,” where an active heroin user brings sterile needles and overdose reversal kits to hand out on the street.

Sabora is the first person to attempt to deliberately overdose in order to show that the risk to first responders may be an overblown and even dangerous myth. As a former prosecutor and someone in long term recovery himself, Sabora brings a unique perspective to his work in advocacy.

“This belief is validating people that don’t want to rescue users. I used to be in law enforcement, I know it’s a very difficult job, but we have to bring balance through education and awareness while still respecting the job they’re doing,” he said.

Last spring, journalist and The Fix contributor Zachary Siegel, dedicated the entire first episode of Narcotica, a podcast he co-hosts, to dispelling the myth that fentanyl or its analogues can cause an overdose through skin absorption.

“I spent weeks researching this phenomenon for [the episode]. Every toxicologist, pharmacist, physician, and researcher I spoke with said hands down, illicit powdered fentanyl is not skin-soluble,” Siegel tweeted.

A lethal dose for fentanyl in humans is around 3 milligrams, so appropriate precautions are certainly recommended for anyone who may come in contact with the drug.

But in a position statement published in the journal Clinical Toxicology by the American College of Medical Toxicology and the American Academy of Clinical Toxicology, the task force authors concluded that for inhalation exposure risk, “At the highest airborne concentration… an unprotected individual would require nearly 200 minutes of exposure to reach a dose of 100 mcg of fentanyl.”

And for dermal exposure risk, “it is very unlikely that small, unintentional skin exposures to… [fentanyl] powder would cause significant opioid toxicity…”

Sabora hopes the video will make an impact, but he admits, "there’s not much more I can do, but between myself, writers like [Siegel], and a lot of others out there, we’ll keep doing our best to hammer the truth home."

Please read our comment policy. - The Fix
Disqus comments
Disqus comments